Search tips
Search criteria 


Logo of bmjThis ArticleThe BMJ
BMJ. 2007 November 3; 335(7626): 936–937.
PMCID: PMC2048831
Lesson of the Week

Anal ulceration induced by nicorandil

Fayyaz Akbar, senior house officer, Andrew Maw, consultant colorectal surgeon, and Arnab Bhowmick, consultant colorectal surgeon

In patients with anal fissures or anal ulceration, treatment with the drug nicorandil should be considered as a possible cause

Nicorandil is widely used to treat angina, particularly in patients with severe coronary vessel disease. Anal ulceration is a recognised side effect of its use,1 2 but the association between the two is not widely appreciated. We want to alert primary care practitioners, general physicians, dermatologists, cardiologists, and surgeons who may encounter such cases of the importance of this association.

Case report

A 73 year old man was referred to our department with a one year history of rectal bleeding, mucus discharge, and anal pain. Associated conditions included diabetes mellitus, hypertension, hypercholesterolaemia, and severe ischaemic heart disease. Despite two previous coronary artery bypass operations, he continued to have angina. His medication included aspirin, atenolol, amlodipine, simvastatin, allopurinol, gliclazide, and 30 mg nicorandil twice a day.

Initial assessment found a small posterior anal fissure and anal skin tags. For investigation of the bleeding, he underwent a rigid sigmoidoscopy and a barium enema, results of which were normal. We made a provisional diagnosis of an uncomplicated idiopathic anal fissure and started him on conservative treatment with topical analgesics and laxatives.

His symptoms worsened, however, with increasing mucus discharge. Examination under anaesthesia showed normal rectal mucosa. There was a huge posterior anal fissure (2-3 cm wide) extending the entire length of the anal canal and another anterior fissure 1.0-1.5 cm wide with a flat base. The margins of the fissures were soft and non-indurated. We considered a diagnosis of Crohn's disease or malignancy, but histological examination of biopsy specimens from the lesion showed simple ulceration only.

We changed the treatment to chemical sphincterotomy with topical application of diltiazem gel 2% for two months and concentrated on tight glycaemic control. Despite this, the ulceration progressed. Addition of glycerine trinitrate ointment 0.2% also failed, as did additional treatment with ciprofloxacin and metronidazole. We undertook further investigations to identify unusual causes of anal ulceration but results were negative, including those for HIV, syphilis, chlamydia, and lymphogranuloma venereum. Magnetic resonance imaging of the perianal region showed a suspected anal fistula associated with the fissure and so we undertook another examination under anaesthesia. We did not find a fistula, but the ulceration had deepened and enlarged to 2-3 cm wide and was eroding into intersphincteric plane (figs 1 and 2).2).

figure akbf451013.f1
Fig 1 Anterior fissure
figure akbf451013.f2
Fig 2 Posterior fissure

At this stage we became aware of reports of anal ulceration associated with nicorandil. After consultation with a cardiologist, we stopped the nicorandil and substituted it with isosorbide mononitrate. This resulted in the patient having an immediate episode of severe angina, but he recovered well. When the patient was reviewed in clinic two months later, his anal symptoms had improved considerably and the ulcer had reduced in size by 75%. Further healing continues.


Nicorandil, a nicotinamide ester, is a synthetic nicotine derivative that causes opening of potassium channels that are sensitive to adenosine triphosphate. It is widely used in patients with angina because its unique pharmacological actions increase blood flow in the coronary arteries and reduce cardiac preload and afterload.

Oral and intestinal ulceration caused by nicorandil are well documented side effects,3 but anal ulceration has only recently been reported.1 2 4 5 The pathogenesis is not clearly understood, but proposed theories include a direct effect of nicorandil or one of its metabolites on the anal mucosa or a vascular steal phenomenon.1 2 4

The anal ulceration associated with nicorandil usually presents clinically with anal pain. Mucus discharge and rectal bleeding are less common. Anal ulceration usually occurs spontaneously but sometimes develops after anal trauma. Researchers have described three cases in which it developed after minor perianal surgery (two after excision of minor anal skin tags and one after drainage of a perianal abscess).5 6 Histological examination of biopsies from anal ulcers associated with nicorandil shows a non-specific inflammatory reaction with granulation tissue.7 Other causes of perianal ulceration—such as Crohn's disease, Wegener's granulomatosis, tuberculosis, HIV, herpes simplex, cytomegalovirus, syphilis, amoebiasis, lymphogranuloma venereum, lymphoma, acute myeloid leukaemia, and anal cancers (epidermoid and non-epidermoid)—should be excluded.

Our literature review suggests that most of the patients who developed anal ulceration associated with nicorandil were taking a dose of 30 mg twice a day, although ulceration at a lower dose has also been reported.1 2 3 4 5 6 7 8 9 10 11 12

After withdrawal of nicorandil, ulcer healing may take place in as little as two weeks. In most cases it takes at least 12 weeks and in some cases up to six months. Surgical intervention does not help in the healing of these ulcers. There are reports of six patients having undergone diversion colostomies and one an abdominoperineal excision of the rectum.7 11 One patient is reported to have required extensive debridement of the perineum and subsequent skin grafting.7


Nicorandil is an important but poorly recognised cause of anal fissures and ulceration. Failure to recognise this drug as a cause can lead to considerable morbidity and unnecessary major surgery for patients. The required treatment is to stop the nicorandil, though this should always be done in consultation with an experienced cardiologist.


Contributors: FA reviewed the literature, wrote the paper after discussion with other authors, and produced the figures. AM had the original idea for the manuscript, assisted in writing the paper, edited the manuscript, managed the patient, and is guarantor. AB contributed core ideas, helped with the manuscript, and provided expert knowledge.

Competing interests: None declared.

Funding: None.

Provenance and peer review: Not commissioned; externally peer reviewed.


1. Watson A, Al Ozairi O, Fraser A, Loudon M, O'Kelly T. Nicorandil associated anal ulceration. Lancet 2002;360:546-7. [PubMed]
2. Watson A, Suttie S, Fraser A, O'Kelly T, Loudon M. Nicorandil associated anal ulceration. Colorectal Dis 2004;6:330-1. [PubMed]
3. King PM, Suttie SA, Jansen JO, Watson AJ. Perforation of the terminal ileum: a possible complication of nicorandil therapy. Surgeon 2004;2:56-7. [PubMed]
4. Katory M, Davies B, Arasaradnam R, Skinner P, Brown S, Shorthouse AJ, et al. Nicorandil associated anal ulceration. Colorectal Dis 2004;6:526-7. [PubMed]
5. Vella M, Molloy RG. Nicorandil-associated anal ulceration. Lancet 2002;360:1979
6. Renwick AA, Chong DS, McMahon AJ. Chronic non-healing anal ulceration and nicorandil: further evidence of an emerging problem. ANZ J Surg 2004;74:1128-9. [PubMed]
7. Katory M, Davies B, Clive K, Arasaradnam R, Skinner P, Brown S, et al. Nicorandil and idiopathic anal ulceration. Dis Colon Rectum 2005;48:1442-6. [PubMed]
8. Malik R, Clark C, Blair R, Shaffrali FC, Holmes S. Chronic anal ulceration due to nicorandil. Br J Dermatol 2005;152:809-10. [PubMed]
9. Passeron T, Lacour JP, Mantoux F, Fabiani P, Dubois D, Ortonne JP. Chronic anal ulceration due to nicorandil. Br J Dermatol 2004;150:394-6. [PubMed]
10. Wong T, Swain F, Calonge E. Nicorandil-associated perianal ulceration with prominent elastophagocytosis and flexural ulceration. Br J Dermatol 2005;152:1360-1. [PubMed]
11. Cooke NS, Tolland JP, Dolan OM. Nicorandil-associated perianal ulceration: a case series of 10 patients. Br J Dermatol 2006;154:199-200. [PubMed]
12. Toquero L, Briggs CD, Bassuini MM, Rochester JR. Anal ulceration associated with nicorandil: case series and review of the literature. Colorectal Dis 2006;8:717-20. [PubMed]

Articles from The BMJ are provided here courtesy of BMJ Group